Flash Flood, Oakland
- When
- September 29, 7:15 AM EST to 11:00 AM EST
- Where
- Oakland County, 2.23 mi N of Wixom Spencer Arpt to 1.63 mi W of Oakwood
- Cause
- Heavy Rain
- Property damage
- $500,000
- Reported by
- Broadcast Media
- Coordinates
- 42.552, -83.550
Heavy rain fell across the Detroit Metro Area during the morning hours, with rainfall totals of 2 to 5 inches, heaviest rain centered in Downtown Detroit. Widespread urban flooding was reported, with many roads and interstates closed.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DTX wrote it up.
Heavy rain fell across the Detroit Metro Area during the morning hours, with rainfall totals of 2 to 5 inches, heaviest rain centered in Downtown Detroit. Widespread urban flooding was reported, with many roads and interstates closed. Many basements were also flooded.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Detroit, MI wrote its last area forecast discussion before the first event at Sep 29, 7:01 AM EST, 14 minutes earlier.
Area Forecast Discussion
National Weather Service Detroit/Pontiac MI
801 AM EDT THU SEP 29 2016
.AVIATION...
A very tight deformation zone is in place along the northern
periphery of the upper level low pressure circulation this morning.
A persistent band of showers and embedded thunderstorms has resulted
in an axis of heavy rainfall to portions of the Detroit Metro where
radar estimates and spotter reports indicate that has much as 2.0
inches of rain has already fallen. Attention in the near term is
centered on a mesoscale band of convection that is affecting
portions of northern Wayne County. Included at tempo group at the
onset of the period for the Detroit terminals. High uncertainty
exists with how this band will remain organized and positioned with
the advent of diurnal heating, a disruptable process. What is of
higher confidence is a secondary wave of moisture that is being
timed into the Detroit Metro area again this evening.
For DTW...Main items of note are heavy rainfall potential through
the period with deformation in place and easterly winds likely
supporting Northwest Flow operations.
//DTW Threshold Probabilities...
* High for ceiling 5000 ft or less through the day.
* Moderate for thunderstorms this morning.
&&
.PREV DISCUSSION...
Issued at 318 AM EDT Thu SEP 29 2016
DISCUSSION...
Occasional showers persisting right through the weekend, but key
point is there will be plenty of dry periods intermingled at any
given point in southeast Michigan.
Latest Water Vapor shows our very large upper level low centered
over central Indiana, with continued southward progression during
the day into Kentucky, and likely wobbling around and holding into
Friday in that Vicinity. Little if any change in the magnitude
expected, as the center holds around 564 dam at 500 MB.
The Detroit Metro area is in a good spot for rainfall this morning,
possibly heavy with the stout upper level divergence and modest
instability (slightly negative showalter index) axis in place. With
the Atlantic moisture feed and max cape density around and on the
positive side of the zero isotherm, looking at efficient rain
producers, especially with any isolated thunderstorms which develop.
Will be monitoring radar trends and amounts for possibly advisory
type flooding, but transient nature of activity thus far is not
leading too much of a concern. The good news we should dry out some
for the afternoon hours (still probably enough low level moisture to
support light rain showers) as we get negative Upper level PV
advection and instability axis slides just west and south of the
CWA. This modest instability looks to return/slip north of the
Michigan border on Friday. Little in the way of isentropic ascent
(290 K) indicated this afternoon, but the waves of isentropic ascent
then look to return Tonight/Friday.
The Atlantic Moisture feed will continue into southern Lower
Michigan through Friday, with indications the axis/850-700 mb Theta-
E ridge will be North Of I-69 by Friday, and that is where heaviest
rainfall is anticipated on that day. 00z Euro indicated an
impressive 850 mb dew pt approaching 11 C.
The system then looks to unravel as we head into the weekend, with
the ribbon of moisture circling the center expanding outward. None-
the-less, with the 500 mb low moving into Lower Michigan late
Saturday, still should be able to support some instability showers
despite the leaner moisture profiles. Model consensus Tonight is for
a slower departure on Sunday, and showers also seem like a good bet
as wrap around moisture axis returns, but in a diminished state,
with pw values nearing 1.25 inches. With the clouds and showers
around, diurnal temperatures swings will be muted, with 50s for lows
and 60s for highs.
MARINE...
A diffuse pressure gradient has been in place over southeastern
Michigan tonight as the upper level low continues to work southward.
This has lead to a relatively weaker wind field so far. The upper
level low will eventually center over Kentucky today allowing the
easterly winds to increase in speed. The upper level pattern will
remain fairly stagnant into the weekend leading to prolonged period
of northeast winds in the 15 to 25 knot range. Small craft
advisories remain in effect for all marine areas into late Friday
night due to large waves and gusty winds. The area of low pressure
will lift back northward into Michigan late Friday night into
Saturday. This will decrease the surface pressure gradient and turn
winds more to the east, allowing wind speeds and wave heights to
decrease overnight.
Moisture will meanwhile continue to wrap around the area of low
pressure into the weekend, providing numerous showers but only a low
chance for thunderstorms. The cool airmass will provide a chance for
waterspouts again today as the colder air resides over the warm lake
waters.
HYDROLOGY...
A large area of low pressure will remain stalled out south of Lower
Michigan through the remainder of the week and for much of the
upcoming weekend. Periods of showers will be slung back to the west
along the northern periphery of this feature off of Lake Erie and
directly into southeastern Michigan. Total QPF amounts of 1.50 to
2.50 inches is expected through Saturday night. Highest amounts are
forecasted to the east of the glacial terrain, including the Detroit
Metro area. The rain is expected to cause rises on area creeks and
streams, and may allow some ponding to develop on roadways and low-
lying areas.
&&
.DTX WATCHES/WARNINGS/ADVISORIES...
MI...NONE.
Lake Huron...Small Craft Advisory until midnight EDT Friday night FOR LHZ422.
Small Craft Advisory until 5 AM EDT Saturday FOR LHZ421-441>443.
Lake St Clair...Small Craft Advisory until midnight EDT Friday night FOR LCZ460.
Michigan waters of Lake Erie...Small Craft Advisory until midnight EDT Friday night FOR LEZ444.
&&
AVIATION.....CB
DISCUSSION...SF
MARINE.......CB
HYDROLOGY....CB
You can obtain your latest National Weather Service forecasts online
at www.weather.gov/detroit.HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI 349 AM EDT THU SEP 29 2016 MIZ047>049-053>055-060>063-068>070-075-076-082-083-300800- MIDLAND-BAY-HURON-SAGINAW-TUSCOLA-SANILAC-SHIAWASSEE-GENESEE-LAPEER- ST. CLAIR-LIVINGSTON-OAKLAND-MACOMB-WASHTENAW-WAYNE-LENAWEE-MONROE- 349 AM EDT THU SEP 29 2016 THIS HAZARDOUS WEATHER OUTLOOK FOR SOUTHEAST MICHIGAN. .DAY ONE...TODAY AND TONIGHT ISOLATED NON-SEVERE THUNDERSTORMS AROUND TODAY, MAINLY SOUTH OF I-69. THESE STORMS WILL ENHANCE HEAVY RAINFALL. STORM MOTION WILL BE FROM SOUTHEAST TO NORTHWEST AT 15 MPH. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY ISOLATED THUNDERSTORMS WILL REMAIN POSSIBLE FRIDAY THROUGH SATURDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT. LCZ460-LEZ444-LHZ361>363-421-422-441>443-462>464-300800- LAKE ST. CLAIR- MICHIGAN WATERS OF LAKE ERIE FROM DETROIT RIVER TO NORTH CAPE MI- LAKE HURON FROM 5NM EAST OF MACKINAC BRIDGE TO PRESQUE ISLE LT BEYOND 5 NM OFF SHORE- LAKE HURON FROM PRESQUE ISLE LIGHT TO STURGEON POINT MI BEYOND 5NM OFF SHORE- LAKE HURON FROM STURGEON POINT TO ALABASTER MI BEYOND 5NM OFF SHORE- OUTER SAGINAW BAY SW OF ALABASTER TO PORT AUSTIN MI TO INNER SAGINAW BAY-INNER SAGINAW BAY SW OF POINT AU GRES TO BAY PORT MI- PORT AUSTIN TO HARBOR BEACH MI-HARBOR BEACH TO PORT SANILAC MI- PORT SANILAC TO PORT HURON MI- LAKE HURON FROM PORT AUSTIN TO HARBOR BEACH BEYOND 5NM OFF SHORE- LAKE HURON FROM HARBOR BEACH TO PORT SANILAC BEYOND 5NM OFF SHORE- LAKE HURON FROM PORT SANILAC TO PORT HURON BEYOND 5NM OFF SHORE- 349 AM EDT THU SEP 29 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE ERIE...LAKE HURON AND LAKE ST CLAIR. .DAY ONE...TODAY AND TONIGHT SMALL CRAFT ADVISORIES ARE IN EFFECT. REFER TO THE LATEST MARINE FORECASTS FOR DETAILS. LOW CHANCE OF WATERSPOUTS TODAY, MAINLY OVER LAKE ERIE. OTHERWISE ISOLATED NON-SEVERE THUNDERSTORMS AROUND. STORM MOTION WILL BE TO THE NORTHWEST AT AROUND 10 KNOTS. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY SMALL CRAFT ADVISORIES REMAIN IN EFFECT THROUGH FRIDAY NIGHT. REFER TO THE LATEST MARINE FORECASTS FOR DETAILS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT. YOU CAN OBTAIN YOUR LATEST NATIONAL WEATHER SERVICE FORECASTS ONLINE AT WWW.WEATHER.GOV/DETROIT (ALL LOWER CASE). SF
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI 500 AM EDT THU SEP 29 2016 MIZ075-076-291200- WASHTENAW-WAYNE- INCLUDING THE CITIES OF...ANN ARBOR...DETROIT 500 AM EDT THU SEP 29 2016 ...CAUTIOUS TRAVEL IS ADVISED FOR REDUCED VISIBILITY AND SLICK ROADWAYS THIS MORNING... WEATHER... * MODERATE TO HEAVY RAIN WILL IMPACT SOUTHEASTERN MICHIGAN DURING THE MORNING COMMUTE. * EAST WINDS AROUND 10 MPH WITH GUSTS TO 15 MPH. IMPACTS... * MODERATE RAIN WILL RESULT IN REDUCTIONS OF VISIBILITY TO AROUND ONE MILE. * HEAVY RAINFALL MAY LEAD TO LOCALIZED PONDING OF WATER ON AREA ROADWAYS. && PRECAUTIONARY/PREPAREDNESS ACTIONS... * REDUCED VISIBILITIES AND PONDING OF WATER ON ROADWAYS MAY LEAD TO VARIABLE TRAFFIC RATES THROUGHOUT THE COUNTY. MOTORISTS ARE URGED TO USE CAUTION AND ACCOUNT FOR VARIABLE DRIVING CONDITIONS BY SLOWING DOWN AND ALLOWING EXTRA TIME. * PREPARE...PLAN...AND STAY INFORMED. VISIT HTTP://GO.USA.GOV/RR8 CB
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI 549 AM EDT THU SEP 29 2016 MIZ068>070-291300- LIVINGSTON-OAKLAND-MACOMB- INCLUDING THE CITIES OF...HOWELL...PONTIAC...WARREN 549 AM EDT THU SEP 29 2016 ...CAUTIOUS TRAVEL IS ADVISED FOR REDUCED VISIBILITY DURING THE MORNING COMMUTE... WEATHER... * MODERATE TO HEAVY RAIN WILL IMPACT SOUTHEASTERN MICHIGAN DURING THE DURING THE MORNING. * EAST WINDS AROUND 10 MPH WITH GUSTS TO 20 MPH. IMPACTS... * HEAVY RAIN WILL RESULT IN REDUCTIONS OF VISIBILITY TO AROUND ONE MILE. * THE HEAVY RAINFALL MAY LEAD TO LOCALIZED PONDING OF WATER ON AREA ROADWAYS. && PRECAUTIONARY/PREPAREDNESS ACTIONS... * REDUCED VISIBILITIES AND PONDING OF WATER ON ROADWAYS MAY LEAD TO VARIABLE TRAFFIC RATES THROUGHOUT THE COUNTY. MOTORISTS ARE URGED TO USE CAUTION AND ACCOUNT FOR VARIABLE DRIVING CONDITIONS BY SLOWING DOWN AND ALLOWING EXTRA TIME. * PREPARE...PLAN...AND STAY INFORMED. VISIT HTTP://GO.USA.GOV/RR8 CB
The Detroit radar (KDTX), 18 km away, was scanning. The volume nearest the first event began at 12:12 UTC.
3 flash flood. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Michigan in 2016Every state in 2016This day in weather historyWarnings in Michigan, September 2016
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 660647, 660648, 660649.